C. difficile–induced colitis usually occurs after taking antibiotics.
Typical symptoms range from slightly loose stools to bloody diarrhea, abdominal pain, and fever.
Doctors test the stool and sometimes use a viewing tube to examine the large intestine of people who have symptoms of C. difficile–induced colitis.
Most people who have mild C. difficile–induced colitis get better after the antibiotic that triggered the colitis has been stopped and another antibiotic is taken.
Clostridioides difficile (C. difficile) do not require oxygen to live. That is, they are anaerobes.
(See also Overview of Clostridial Infections.)
In C. difficile–induced colitis, the bacteria produce toxins that cause inflammation of the colon (colitis), usually after antibiotics are taken to treat an infection. Many antibiotics alter the balance among the types and quantity of bacteria that live in the intestine. Thus, certain disease-causing bacteria, such as C. difficile, can overgrow and replace the harmless bacteria that normally live in the intestine. C. difficile is the most common cause of colitis that develops after antibiotics are taken.
When C. difficile bacteria overgrow, they release toxins that cause diarrhea, colitis, and the formation of abnormal membranes (pseudomembranes) in the large intestine.
A deadlier strain of C. difficile has been identified in some hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is easier to transmit, and does not respond as well to antibiotic treatment.
Almost any antibiotic can cause this disorder, but clindamycin, penicillins (such as ampicillin and amoxicillin), cephalosporins (such as ceftriaxone), and fluoroquinolones (such as levofloxacin and ciprofloxacin) are implicated most often. C. difficile–induced colitis can occur even after very brief antibiotic courses. C. difficile–induced colitis also may follow the use of certain cancer chemotherapy drugs.
C. difficile infection is most common when an antibiotic is taken by mouth, but it also occurs when antibiotics are injected into a muscle or given by vein (intravenously).
The risk of developing C. difficile–induced colitis and the risk that it will be severe increases with age. Other risk factors include
Sometimes the source of the bacteria is the person's own intestinal tract. C. difficile is commonly present in the intestines of newborns, healthy adults, and adults who are hospitalized. In these people, C. difficile typically do not cause illness unless they overgrow. However, these people can spread clostridia to at-risk people. Person-to-person spread can be prevented by meticulous hand washing.
People may also get the bacteria from pets or the environment.
Colitis caused by C. difficile infection rarely occurs unless people have recently used antibiotics. However, physically stressful events, such as surgery (typically involving the stomach or intestine), can likely lead to the same kind of imbalance among the type and quantity of bacteria in the intestine or can interfere with the intestine's intrinsic defense mechanisms, which, in turn, allows C. difficile infection and colitis to develop.
Symptoms of C. difficile infection typically begin 5 to 10 days after starting antibiotics but may occur on the first day or up to 2 months later.
Symptoms vary according to the degree of inflammation caused by the bacteria, ranging from slightly loose stools to bloody diarrhea, abdominal pain and cramping, and fever. Nausea and vomiting are rare.
Doctors suspect C. difficile–induced colitis in anyone who develops diarrhea within 2 months of using an antibiotic or within 72 hours of being admitted to a hospital.
The diagnosis is confirmed by using several types of stool tests. Doctors do tests to detect toxins produced by C. difficile as well as a certain enzyme released by the bacteria. Doctors also do tests such as the polymerase chain reaction (PCR) technique to detect the presence of the bacteria's genetic material (DNA).
A doctor can also diagnose C. difficile–induced colitis by inspecting the lower part of the inflamed large intestine (the sigmoid colon), usually through a sigmoidoscope (a rigid or flexible viewing tube). If they observe a specific type of inflammation called pseudomembranous colitis, C. difficile–induced colitis is diagnosed. A colonoscope (a longer flexible viewing tube) is used to examine the entire large intestine if the diseased section of intestine is higher than the reach of the sigmoidoscope. These procedures, however, usually are not required.
If a person with C. difficile–induced colitis has diarrhea while taking antibiotics, the drugs are stopped immediately unless they are essential. After stopping the antibiotic, symptoms usually stop within 10 to 12 days. If the symptoms are severe or persist, people are usually given an antibiotic that is effective against C. difficile.
Drugs (such as loperamide) that people sometimes take to slow the movement of the intestine and treat diarrhea are usually avoided. Such drugs may prolong the disorder by keeping the disease-causing toxin in contact with the large intestine.
Most cases of C. difficile–induced colitis are treated with the antibiotic vancomycin, given by mouth. A relatively new antibiotic, fidaxomicin, appears to be quite effective and results in fewer recurrences of symptoms.
Symptoms return in 15 to 20% of people with this disorder, typically within a few weeks of stopping treatment. The first time diarrhea returns, people are given another course of the same antibiotic. If diarrhea continues to return, they are usually given vancomycin for several weeks, sometimes followed by the antibiotic rifaximin. Fidaxomicin for 14 days is an alternative.
Bezlotoxumab is a monoclonal antibody that is given by vein. It binds to one of the toxins produced by Clostridium difficile. Giving bezlotoxumab plus standard antibiotic treatment can reduce the chances that diarrhea will recur.
A fecal (stool) transplant is an option for some people who have frequent, severe recurrences. In this procedure, about a cup of stool from a healthy donor is placed in the person's colon. The donor's stool is first tested for microorganisms that can cause disease. The fecal transplant can be given as an enema, through a tube inserted through the nose into the digestive tract, or through a colonoscope. Doctors think that fecal material from a donor restores the normal balance of bacteria in the intestine of a person with C. difficile–induced colitis. After this treatment is used, symptoms are less likely to recur.
Occasionally, C. difficile–induced colitis is so severe that the person must be hospitalized to receive intravenous fluids, electrolytes (such as sodium, magnesium, calcium, and potassium), and blood transfusions.
Rarely, surgery is required. For example, surgical removal of the large intestine (colectomy) may be needed in severe cases as a lifesaving measure.